Wednesday, May 1, 2013

Neurological Effects of a Heroin Overdose

Heroin overdoses are traumatic for both user and loved ones alike; the neurological effects of which can cause days, months or life-long damage. Neurological disabilities may require individuals to relearn information and skills from scratch, with some users requiring professional treatment for years on end.

Sedation or Sleepiness

A mild neurological effect of overdose, sedation is caused by  the substance reaching the bloodstream and hitting the brain. Sleepiness is generally temporary, wearing off within an hour or two. Once the drowsiness has worn down, additional symptoms may come into play.

Personality Changes and Confusion

Users experiencing an overdose are often confused; exhibiting garbled speech patterns, memory issues and signs of disorientation. Problems with communication or formulating thoughts are also apparent, alongside extreme mood swings and personality changes. While these effects will often diminish over a few hours time, memory issues have inhibit a user for months following the incident.


Hallucinations are another temporary effect of overdose. Most last for only hours.


A vegetative state, persistent in nature, may occur following heroin overdose. These comas may last for hours, days or even weeks at a time. In some cases, physicians may elect to place a patient in a medically induced coma when stimulation is to excess.

Brain Damage

Brain swelling, ruptured blood vessels, reduced blood supply or drug induced stroke during an overdose may result in brain damage… a potentially permanent side effect, causing long- or short-term memory loss, learning difficulties, attention problems and personality changes.


An overdose can cause our brains to short-circuit, creating a seizure-like experience. Though these seizures may only be experienced during the initial overdose period, prolonged seizure phases may require medicated assistance.

Need Help?

Need help combating an addiction to heroin or opiates? Out Above it all inpatient rehab facility to the place to call. Pick up the phone today, and let our team of addiction specialists help you back on track towards the happy, healthy and productive lifestyle you’ve been missing. 


  1. I couldn't imagine a heroin overdose. After reading this I hope no one in my life suffers through that!

  2. I have to thank my parents for talking to me as a kid/teenager about drugs and alcohol because this stuff just scares me.

  3. please sign my petition for drug treatment in jail. my sister is a heroin addict and needs help.

  4. I am on day 2 of a Heroin overdose. I am experiencing difficulty in breathing, light-headedness, and of course gastrointestinal spasms. I am wondering if this is typical of the after effects of an overdose and what more I can expect. I have quit cold turkey with nothing more than my Lord and Savior for relief. I have been reading up on overdoses but cant find anything on the aftercare. What should I be doing....exercise, vitamins,..etc